Nebraska, 2004

Hail and Damaging Wind in Nebraska, July 13 to 14, 2004

July 13 to 14, 2004 · NWS LBF · 3 events in 3 counties and zones

2 hail, 1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 13, 12:43 PM MST, 8 hours 47 minutes earlier.

Area forecast discussion, Jul 13, 12:43 PM MST, 8 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE...UPDATED
243 PM CDT TUE JUL 13 2004

...FORECAST CONCERNS TSTMS AND TEMPERATURES TONIGHT/THEREAFTER...

.DISCUSSION...
MODIFIED 12Z SOUNDING AT KLBF SHOW LI=-15 WITH CAPE 6880 J/KG.  ATM
IS IN AN EXPLOSIVE STATE. AREA OF CONCERN FOR ISOLATED SEVERE TSTMS
GENERALLY RUNS THROUGH THE PLATTE VALLEY N INTO KBFF.  ANY STORMS
COULD BECOME QUITE SEVERE AS SHEER IS ADEQUATE AND 800MB THETA E IS
THROUGH THE ROOF NEAR KLXN-KLBF AREA.  EXPECT DIURNAL ACTIVITY WILL
FIRE ACROSS ERN WY/WRN NEB PER SWODY1.  THIS ACTIVITY WILL BECOME
ENHANCED LATER TONIGHT AND MOVE EAST AS RIDGE RUNNER WAVE MOVES
THROUGH.

EXTENDED...
MINOR CHANGES TO TEMPERATURE AS A COOLER PATTERN IS EXPECTED TO
DEVELOP.  THE BASIC FORECAST REMAINS THE SAME.
WEDS...FRONT WILL SHIFT SOUTH SOMEWHAT AFTER TONIGHTS ACTION.
SWODY2 SUGGEST AREA WILL HAVE ISOLATED POTENTIAL.  NO SIGNIFICANT
WAVE IS EXPECTED.
THUR...ATM CONTS UNSTABLE WITH STATIONARY FRONT.  ETA SHOWS A
SIGNIFICANT WAVE MOVING THROUGH.

FRIDAY THROUGH SUNDAY...LAST FORECASTABLE WAVE MOVES THROUGH FRIDAY
NIGHT.  FCST IS DRY THEREAFTER.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Jul 13, 1:35 PM MST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
335 PM CDT TUE JUL 13 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-141100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
335 PM CDT TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS THE NEBRASKA  PANHANDLE
DURING THE EVENING HOURS AS AN UPPER LEVEL DISTURBANCE APPROACHES THE
OUTLOOK AREA FROM CENTRAL WYOMING. THE FOCUS FOR THUNDERSTORM
DEVELOPMENT WILL BE ALONG WESTERN PORTIONS OF A SURFACE
BOUNDARY...SITUATED FROM SOUTHEAST WYOMING TO CENTRAL PORTIONS OF
NEBRASKA. AS THUNDERSTORMS MOVE EAST OFF THE HIGH PLAINS OF WYOMING
THEY WILL ENCOUNTER GOOD LOW LEVEL MOISTURE AND A VERY UNSTABLE
ATMOSPHERE...LEADING TO EXPLOSIVE DEVELOPMENT. AT THIS TIME...THE
MAIN SEVERE WEATHER THREAT WILL BE FROM LARGE HAIL AND DAMAGING
WINDS...HOWEVER ALONG THE SURFACE BOUNDARY...AN ISOLATED TORNADO
CANNOT BE RULED OUT. CURRENT TRENDS HAVE THE LOW LEVEL BOUNDARY
SITUATED FROM NORTHERN GARDEN COUNTY...EAST TO BRADY...BUT THIS COULD
CONTINUE TO CHANGE AS THE THUNDERSTORMS GAIN STRENGTH THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SEVERE WEATHER WILL BE POSSIBLE ONCE AGAIN ACROSS THE BULK OF THE
OUTLOOK AREA ON WEDNESDAY. ANOTHER UPPER LEVEL DISTURBANCE WILL
APPROACH THE REGION FROM THE WEST. A SURFACE BOUNDARY...SITUATED
ACROSS THE OUTLOOK AREA ON WEDNESDAY...WILL ONCE AGAIN PROVIDE THE
FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT. STRONG SHEAR IN THE MID
LEVELS OF THE ATMOSPHERE WILL SUPPORT THE FORMATION OF THUNDERSTORMS
CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

WITH SURFACE AND MID LEVEL ATMOSPHERIC CONDITIONS MIRRORING TODAYS
AND WEDNESDAYS...ANOTHER ROUND OF SEVERE THUNDERSTORMS WILL BE
POSSIBLE ON THURSDAY. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING
WINDS.

THUNDERSTORMS ARE POSSIBLE ON FRIDAY NIGHT. AT THIS TIME...NO SEVERE
WEATHER IS EXPECTED. NO THUNDERSTORMS ARE EXPECTED AFTER FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING INTO TONIGHT...AS
WELL AS...WEDNESDAY AND THURSDAY.

MASEK

In the hours before

Special weather statement, Jul 13, 7:50 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
950 PM CDT TUE JUL 13 2004

NEZ004-005-022>024-035-036-056>058-069-094-140330-
ARTHUR NE-CHASE NE-DEUEL NE-EASTERN CHERRY NE-GARDEN NE-GRANT NE-
HOOKER NE-KEITH NE-MCPHERSON NE-PERKINS NE-SHERIDAN NE-
WESTERN CHERRY NE-
INCLUDING THE CITIES OF...ARTHUR...BIG SPRINGS...CHAPPELL...GORDON...
GRANT...HAY SPRINGS...IMPERIAL...MULLEN...OGALLALA...OSHKOSH...
RUSHVILLE...TRYON AND VALENTINE
950 PM CDT TUE JUL 13 2004

SEVERE THUNDERSTORM WATCH NUMBER 624 EXPIRED AT 10 PM CDT (9 PM MDT).

THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR
ARTHUR...CHASE...CHERRY..DEUEL...GARDEN...GRANT...HOOKER...KEITH...
MCPHERSON...PERKINS...AND SHERIDAN COUNTIES HAS BEEN ALLOWED TO
EXPIRE. THUNDERSTORMS ARE STILL POSSIBLE OVERNIGHT. AN ISOLATED
SEVERE THUNDERSTORM IS POSSIBLE OVERNIGHT...BUT THUNDERSTORMS ARE
GENERALLY EXPECTED TO REMAIN BELOW SEVERE LEVELS.

KAR

The radar

The Rapid City radar (KUDX), 154 km away, was scanning. The volume nearest the first event began at 04:29 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Sheridan

When
July 13, 9:30 PM MST
Where
Sheridan County, 3 mi W of Gordon
Measured
0.88 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
42.800, -102.267

Thunderstorm Wind, Cherry

When
July 14, 12:35 AM CST
Where
Cherry County, 13 mi N of Brownlee
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
42.467, -100.617

A large tree was knocked down by the strong wind gusts.

Hail, Holt

When
July 14, 2:00 AM CST
Where
Holt County, 7 mi ENE of Amelia
Measured
1.25 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.267, -98.767

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411608, 5411609, 5411610.